Drug Interactions With Mirtazapine
Mirtazapine and Serotonin Syndrome
Several of the known interactions with mirtazapine are related to a potentially dangerous group of symptoms known as serotonin syndrome. Such symptoms might include:
- Fast heartbeat
- Feeling faint
- Muscle spasm
- Difficulty walking
Interactions With Mirtazapine ExplainedThe following sections explain in detail the potentially negative interactions that can occur when mirtazapine is combined with any of the drugs listed above.
People are generally advised not to drink alcohol while taking mirtazapine. Combining the two may cause unwanted side effects (see Mirtazapine and Alcohol).
Mirtazapine and benzodiazepines both cause drowsiness, and taking them together increases your chance of drowsiness and other side effects. Talk to your healthcare provider before taking these medications together.
Because combining mirtazapine with buspirone may increase the risk of serotonin syndrome, check with your healthcare provider before taking these medications together.
CYP 3A4 Inducers
The liver metabolizes (breaks down) mirtazapine using certain enzymes known as CYP 3A4 enzymes. Certain other drugs are known to speed up the activity of CYP 3A4; such drugs are known as CYP 3A4 inducers. These medications may increase the breakdown of mirtazapine, leading to low levels of mirtazapine in the blood, and perhaps decreased effectiveness of the medication. Check with your healthcare provider before combining such medications.